I started taking gabapentin about 2 months ago for a mild stroke. Every since taking this drug I have stomach cramps and flatulence like no one would believe.
Does gabapentin cause flatulence?
Question posted by drsk on 19 Dec 2011
Last updated on 15 February 2022 by Ctgrl
I've been on Gaba for about 9 months for low back pain that causes me lots of discomfort when lying flat in bed, which in turn affects my sleep. Since starting Gaba I've definitely noticed a huge increase in the amount of gas I have on a daily basis, and the smell is sickening, like nothing that ever came out of me before being on Gaba. The good thing is, since being on Gaba I sleep through the night, so I guess I'll have to deal with the increased disgusting toots.
Omg , I only started this for nerve pain in my back that has my right leg numb, toes tingling BUT the gas is by far the worst ever!!! I’m in excruciating pain in my abdomen and haven’t eaten since yesterday, no relief and to painful to keep taking this pill. I can hardly work either because I’m so tired…. I can fall sound asleep at the drop of a dime and out for hours….confusion is another big issue….stopping this pill.now
I'm wondering why everyone is taking gabapentin. Looking it up it says, Gabapentin is used with other medications to prevent and control seizures. It is also used to relieve nerve pain following shingles (a painful rash due to herpes zoster infection) in adults. But it sounds like there are other reasons for people taking it.
I have started taking gabapentin about a week ago and I have so much gas from it, it's not always smelly but it is definitely a lot more then I have ever had in the past. I have not had any stomach cramping or anything just flatulence .
It is considered a common side effect which affects 1% to 10% of patients being treated with Gabapentin.
I completely believe it does. I haven’t necessarily noticed an increase in gas but the smell is unlike anything I’ve ever had in my life. And it’s every single time so I know it’s not food related. It began within a month of me starting the gabapentin almost 7 months ago. It’s so embarrassing.
Yes yes yes gabapentin wind so glad I have found you gassey people. My days the wind is relentless not always smelly but long loud and very noisy. NOBODY in the professional field recognizes this as a side effect so hopefully it will be soon just to warn people
sorry, i have never taken that so I do not know. i can say that since my stroke my digestive system is not right in various ways. i am partially paralyzed on one side so I put it down to that.
OMG!!! Yes, it can and does cause gas in a unbelievable way. I have only had gas at normal times like any other human being after eating beans or salads or things that do cause gas naturally, BUT I have gas that is absolutely unbelievable and it is a 24/7 problem. The gas you pass is so large, loud, and long per passing that it is unbelievable. It is anywhere from every few seconds to a few minutes. Each passing is incredibly long and loud. Not necessarily accompanied by a horrible smell, but just incredible amounts of air or gas coming out of your backside! I have never seen anything like this in my life and I could eat a whole can of Bush's baked beans and never ever pass this much gas. I am passing as much gas in 30 minutes equal to what an entire can of beans would cause in a 24-hour period. It is 24/7. I cannot describe how much gas is being created and how often I am passing it.
I have also noticed that my stool is floating which means I am not absorbing weight. When your stool floats it means it has a lot of fat in it. It means your body is not absorbing the fat. After all of my surgeries and pain medications that caused me to go from 183lbs and muscular at 5'5" to a WHOPPING 117lbs, now back up to 142lbs(and gaining), is not something I can afford right now. Just the gas in my stomach and intestinal tract rumbles/growls so loud and long as it moves around is heard by those near me causing them to think I am passing gas. I have to tell them it is just my stomach growling and that I'm hungry so they don't know I'm full of gas and think I'm nasty. I don't think it's the cutest thing in the world because passing gas like that with that volume of gas coming out is blowing fecal bacteria all through the air which is pretty nasty. You take one drug to help one thing, and in return causes numerous problems and possibly irreversible, and/or irreparable problems in other areas that you then need to take another medication(Gas-Ex) to help counteract those side effects of the medication you're taking to help. I simply cannot describe the volume of gas in one passing and the frequency in which I am passing it. I don't know why that gas or flatulence is not listed on the side effects as I know four people besides myself that are taking this medication and all report moderate to severe flatulence! The gas is so frequent, and in such volume that I now have my first hemorrhoid from pushing it out and did not lift anything heavy or strain pushing my stool out. I had a normal morning bowel movement and that afternoon I noticed a pain or burning around my exit. I thought it was just stomach acid or something that had burned my exit doorbut found out from taking a photo of my own back door that it was a massive and I do mean massive hemorrhoid. It may sound funny but I can promise you it is not. I'm not one to have anything touching or rubbing on my exit which I am now fumbling around with four or five times a day cleaning my trap door and rubbing preparation h on myself. Yes I am using a q-tip to do it but it is disgusting and will now probably have to see a doctor and possibly a surgeon for medical attention. This medication also causes major problems with brain synapses and other issues which I advise checking into before taking this medication. Brain synapses is the reforming or regrowth of nerve endings in your brain which this medication can destroy and not allow your nerve endings to regenerate themselves in your brain. Think long and hard before taking any medication!
I have been on Gabapentin for a month and am experiencing horrible gas, both in volume and smell. I am taking it for sciatic nerve relief. No relief from gas, however.
If gabapentin helps with more serious problems, then this may not be so important. But, I am almost 70 years old and have never had a terrible gas problem. I am taking Gabapentin for anxiety. But, I will tell you that not having the ability to ride in a car with friends to the movies, visit friends, invite friends over, or go out to dinner as before is depressing. I have gas that is different than anything I have ever experienced in my almost 70 years on the planet. This drug is popular now because patients taking SSRI medications are finding out the horrific side effects, some permanent, that are an issue now. Doctors kept their patients on SSRI meds for years because they did not have, or didn't want to deal with these side effects of detoxing from them. Thus, they can still pay their professional dues because they can prescribe off label Gabapentin and whatever else they can get away with drugging their patients with.
It might be of interest that psychiatrists could not even pay their professional dues and were going broke until PRESTO big Pharma gave them SSRI meds with inadequate research. Psychiatrists used to actually TALK to their patients. Now, they are prescribers and just keep you on SSRI meds for YEARS so they don't have to deal with the horrors of their patients detoxing from them. They will actually tell you that there is no detox from them. It is horrible and some of the side effects are permanent. I made the mistake of going to one of these so called doctors for anxiety. That is all, just a bit of anxiety. For that, I was put into a chemical lobotomy by a psychiatrist and have never been able to sleep for years now. Do your research before you drag yourself or a loved one to one of these dangerous people.
Thank goodness I googled this question! Glad to know I am not alone. This "Gabagas" is nasty.
Hello drsk, I haven't ever heard of ayone complaining of gas problems with this drug, but that doesn't exclude the fact the you are having it. It specifically is not listed as a side effect, but you could be developing a problem. Have you tried taking Gas-X or any other type of anti gas medication? I am going to give a the site to click on where you can read about the side effects etc... Maybe this will help you decide if you should talk to you doctor about your problem. My husband takes gabepentin, but he tends to be gassy anyway, so I can't use him as a comparison. I wish you the best...
- Gabapentin uses and safety info
- Gabapentin information for Healthcare Professionals (includes dosage details)
- Side effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.